Question 1 · Medium
A man taking trazodone at night for depression and insomnia calls the ward to say he has had a painful erection for three hours. The nurse should advise him to:
- AApply heat and rest at home
- BTake his next dose and wait until morning
- CGo to the emergency department at once
- DStop the drug and see the clinic next week
Show answerHide answer
Answer: C · Go to the emergency department at once
Priapism is a rare but recognised adverse effect of trazodone, caused by its alpha-1 adrenergic blockade. An erection lasting more than four hours can permanently damage the erectile tissue, so it is a urological emergency. The patient needs urgent assessment and aspiration or drug treatment. Men starting trazodone are warned to report this effect at once.
- A: Home measures delay treatment of an emergency.
- B: Another dose may worsen the priapism and waiting risks permanent damage.
- D: A week's delay is far too long; treatment is needed within hours.